Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

April 9, 2020Cuyahoga County, Ohio

NWS Cleveland, OH issued this special weather statement at Apr 9, 2020, 2:13 PM EDT for Cuyahoga County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 2:13 PM EDT (18:13 UTC)
Expired
Apr 9, 2020, 3:00 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 15 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS81 KCLE 091813
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
213 PM EDT Thu Apr 9 2020

OHZ010-011-021-091900-
Summit-Lorain-Cuyahoga-
213 PM EDT Thu Apr 9 2020

...AN AREA OF SHOWERS WILL AFFECT CUYAHOGA...NORTHERN SUMMIT AND 
NORTHEASTERN LORAIN COUNTIES...

At 210 PM EDT, an area of showers over northern Lorain county will 
continue to move east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
shower.

Locations that may be impacted include...Cleveland, Lorain, Elyria, 
Parma, Lakewood, Euclid, Cleveland Heights, Strongsville, Westlake, 
North Royalton, North Ridgeville, Solon, Avon Lake, Hudson, 
Twinsburg, Streetsboro, Warrensville Heights, Macedonia and Highland 
Hills.

LAT...LON 4157 8148 4156 8139 4145 8139 4144 8137
      4142 8139 4122 8139 4128 8169 4127 8188
      4131 8188 4135 8216 4149 8213 4152 8199
      4148 8189 4150 8180 4149 8174 4163 8149
TIME...MOT...LOC 1810Z 278DEG 36KT 4143 8205 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:11 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 9, 1:11 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
111 PM EDT Thu Apr 9 2020

.SYNOPSIS...
A secondary surge of cold air will flow across the region
through the evening. A trough of low pressure will then linger
over the area through Friday. High pressure builds into the
region for Saturday. Low pressure will develop over the central
Plains on Saturday night and move northeast to the Great Lakes
region for Sunday and Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Gusty showers with small have have developed as expected over
the area. Expect to see the coverage of the showers increase as
they move eastward through the afternoon. There will be
isolated/scattered thunder through sunset. Current thinking is
that any hail should stay smaller than a nickel. Winds will also
increase in the wake of the showers with a few gusts
approaching advisory levels. For now have capped gusts off at
45 mph.

As the cooler air flows over the lake we transition to a lake
effect scenario this evening into the overnight. Rain will
transition to snow. The higher terrain will see this transition
occur first. Some accumulations are expected in the higher
terrain, especially across inland NW PA. The lake effect snow
showers will then continue into Friday afternoon before
gradually tapering off across NW PA into Friday evening. We will
dig into snow amounts more through the afternoon. It will be
unseasonably cool tonight with lows ranging from the upper 20s
to lower 30s. Highs on Friday will vary from west to east with
middle 40s west and mid 30s east.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Rather flat ridging will be across the region for the weekend. Will
finally be able to rid ourselves of lake enhanced showers and have a
dry forecast for Friday night and Saturday. The upper low across
southern California will attempt to interact with a strong northern
trough and develop a low across the Southern Plains. This will draw
an warm front northward Saturday night into Sunday with the chance
for a few showers to accompany it. The greater chances arrive on
Sunday night as the deepening low nears Ohio/lower lakes with a slug
of moisture and plenty of upper support. Overall models are in
decent agreement with this system. Temperatures will recover over
the weekend with 50s Saturday and 60s Sunday. The gradient will
likely be strong enough to prevent any lake breeze on Sunday and we
should be able to get that warm front to press north across the
lake.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The strong system and cold front will be quickly crossing the area
early Monday morning with another push of below normal temperatures
for a several day stretch. Winds may be rather gusty too Monday. The
pattern is a little messy for Tuesday-Wednesday with a couple of
disturbances possibly yielding some precipitation. It will be cold
enough to mention a mix with snow showers at night. After early
highs on Monday, high temperatures going into mid week will only be
in the 40s.

&&

.AVIATION /18Z Thursday THROUGH Monday/...
Gusty showers with small hail will move west to east across the
area into the evening. MVFR conditions are a given with the
convective showers. However brief IFR is possible especially if
we start to see a greater coverage in thunder. For now will only
place a VCTS in the forecast across the east. Rain will
transition to snow. The higher terrain will see this transition
occur first. Some accumulations are expected in the higher
terrain, especially across inland NW PA. MVFR with patchy IFR
conditions will occur across NE OH into NW PA. VFR across the
west on Friday with gradually improving conditions across the
east.

Westerly winds increase this afternoon with strongest gusts
across the west. Gusts to 40 knots area possible with the
showers and also in their wake across the west. Winds shift to
the northwest tonight and persist into Friday. Speeds 15 to 20
knots will be common with higher gusts, especially closer to
the lakeshore.

.OUTLOOK...Non-VFR possible into Friday evening with lake
effect across NW PA. Non-VFR also possible Sunday into Monday
with showers and thunderstorms.

&&

.MARINE...
A cold front has crossed the lake early this morning and a secondary
trough and a push of cold air will cross the lake during the
remainder of the morning hours. This will initiate stronger winds on
the lake and will get real close to possible low end Gales with the
west flow. The period of strong winds may continue into Friday
especially across the eastern basin with more west-northwest flow.
By Friday night a ridge of high pressure will build across the Ohio
Valley. Early next week will feature another dynamic system with a
warm front lifting north across the lake on Sunday and a cold front
sweeping across the lake Sunday night/early Monday from deepening
low pressure. This could potentially yield a period of Gales for
Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...MM
MARINE...Oudeman
Hazardous weather outlook, Apr 9, 1:19 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
119 PM EDT Thu Apr 9 2020

OHZ003-006>008-017-018-027-028-036-101730-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
119 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Gusty west to northwest winds may reach 45 mph at times into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-101730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
119 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-101730-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
119 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Gusty showers and a few thunderstorms will be possible through early
evening. Hail will be possible with the heaviest showers and
thunderstorms. Most of the hail will remain small but there could be
a few reports that approach nickel size.

Gusty west to northwest winds may reach 40 mph in the showers and
continue into the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 1:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
103 PM EDT Thu Apr 9 2020

OHZ029-030-091730-
Richland-Ashland-
103 PM EDT Thu Apr 9 2020

...SHOWERS PRODUCING SMALL HAIL WILL AFFECT EASTERN RICHLAND AND
ASHLAND COUNTIES...

At 102 PM EDT, a shower was located near Mansfield, moving east at 30
mph.

Half inch hail and gusts to 40 mph will be possible with showers
this afternoon.

Locations impacted include...
Mansfield, Ashland, Loudonville, Hayesville, Polk, Perrysville,
Lucas, Jeromesville, Bailey Lakes, Mifflin, Rowsburg, Mohicanville,
Nankin, Shenandoah and Olivesburg.

LAT...LON 4071 8255 4098 8251 4093 8213 4084 8212
      4067 8213 4067 8222 4058 8222
TIME...MOT...LOC 1702Z 288DEG 25KT 4077 8245

Clark
Special weather statement, Apr 9, 1:13 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Cleveland OH
113 PM EDT Thu Apr 9 2020

OHZ007-009-091745-
Erie-Ottawa-
113 PM EDT Thu Apr 9 2020

...A SHOWER PRODUCING SMALL HAIL WILL AFFECT OTTAWA AND ERIE
COUNTIES...

At 112 PM EDT, a shower was located near Port Clinton, moving east at
30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
shower.

Locations impacted include...
Sandusky, Port Clinton, Castalia, Marblehead, Bay View, Sandusky
South and Fairview Lanes.

LAT...LON 4153 8282 4154 8272 4153 8271 4150 8274
      4147 8266 4147 8269 4146 8270 4138 8251
      4141 8285 4148 8282 4150 8285 4149 8295
      4152 8294 4153 8288 4159 8284
TIME...MOT...LOC 1712Z 269DEG 26KT 4150 8283

Clark
Special weather statement, Apr 9, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
213 PM EDT Thu Apr 9 2020

OHZ010-011-021-091900-
Summit-Lorain-Cuyahoga-
213 PM EDT Thu Apr 9 2020

...AN AREA OF SHOWERS WILL AFFECT CUYAHOGA...NORTHERN SUMMIT AND
NORTHEASTERN LORAIN COUNTIES...

At 210 PM EDT, an area of showers over northern Lorain county will
continue to move east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
shower.

Locations that may be impacted include...Cleveland, Lorain, Elyria,
Parma, Lakewood, Euclid, Cleveland Heights, Strongsville, Westlake,
North Royalton, North Ridgeville, Solon, Avon Lake, Hudson,
Twinsburg, Streetsboro, Warrensville Heights, Macedonia and Highland
Hills.

LAT...LON 4157 8148 4156 8139 4145 8139 4144 8137
      4142 8139 4122 8139 4128 8169 4127 8188
      4131 8188 4135 8216 4149 8213 4152 8199
      4148 8189 4150 8180 4149 8174 4163 8149
TIME...MOT...LOC 1810Z 278DEG 36KT 4143 8205

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:49 PM EDTRiver Flood WarningCLETrumbull8 hr
Apr 8, 9:50 PM EDTSpecial Weather StatementCLEHancock, Lucas, Sandusky, Seneca, Wood, Wyandot40 min
Apr 9, 1:03 PM EDTSpecial Weather StatementCLEAshland27 min
Apr 9, 1:13 PM EDTSpecial Weather StatementCLEErie32 min
Apr 9, 3:16 PM EDTSpecial Weather StatementCLEGeauga44 min
Apr 9, 7:47 PM EDTLow Water AdvisoryCLE3 hr
Apr 9, 6:48 PM EDTWinter Weather AdvisoryCLEErie16 hr

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.